Contact Us     Maps & Directions     About Us
Find a Provider
Your Medical Home
Find a Facility
Plan Your Visit
Find a Provider
Giving
Mother Frances Hospital
Heart Hospital
Neuroscience Institute
Orthopedics and Sports Medicine
Search Health Information    Allergic Reaction to a Medicine

Allergic Reaction to a Medicine

An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.

A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.

A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.

Current as of: March 12, 2014

Author: Healthwise Staff

Medical Review: Adam Husney, MD - Family Medicine & Rohit K Katial, MD - Allergy and Immunology

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.